Hail, Decatur
- When
- June 14, 2:30 PM CST
- Where
- Decatur County, 2.61 mi NE of Lyle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.980, -100.190
During the afternoon a line of strong to severe thunderstorms developed from southwest to northeast across northwest Kansas and extreme southwest Nebraska. Wind gusts to 70 mph produced isolated damage, while hail to the size of ping pong balls was reported in several locations through the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a line of strong to severe thunderstorms developed from southwest to northeast across northwest Kansas and extreme southwest Nebraska. Wind gusts to 70 mph produced isolated damage, while hail to the size of ping pong balls was reported in several locations through the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 1:48 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT FRI JUN 14 2013
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1212 PM MDT FRI JUN 14 2013
OVERALL...ACTIVE WX PATTERN CONTINUES THROUGH THE WEEKEND AS THE
FLOW TRANSITIONS FROM AN AMPLIFIED RIDGE OVER THE MIDWEST EARLY
TODAY TO A SOMEWHAT ZONAL PATTERN ACROSS THE CENTRAL PLAINS BY
SUNDAY. DURING THIS PERIOD A COLD FRONT WILL MOVE SOUTH INTO EASTERN
COLORADO AND NORTHWEST KANSAS...BECOMING STATIONARY FOR A PERIOD
BEFORE GRADUALLY MOVING SOUTH THROUGH THE PLAINS. AN ELONGATED AREA
OF LOW PRESSURE OVER WESTERN NEBRASKA AND THE NORTHEAST CORNER OF
COLORADO WILL REDEVELOP IN EAST CENTRAL COLORADO LATER TODAY.
TODAY...A COLD FRONT WILL MAKE ITS WAY SOUTH ABOUT HALFWAY THROUGH
THE CWA THIS AFTERNOON...PROVIDING FORCING FOR THUNDERSTORMS TO
DEVELOP. THE ENVIRONMENT FOR SEVERE WEATHER APPEARS TO BE SLIGHTLY
MORE FAVORABLE THAN YESTERDAY...WITH A SIMILAR AMOUNT MLCAPE /1000
TO 1500 J/KG/ AND A BETTER SHEAR PROFILE /30 TO 40 KTS EFFECTIVE
SHEAR/. MODEL SOUNDINGS INDICATE HIGHER CLOUD BASES THAN YESTERDAY
WHICH WILL LEAD TO DAMAGING WINDS AS THE MOST LIKELY HAZARD...WITH
LARGE HAIL ALSO POSSIBLE GIVEN VERY STEEP LAPSE RATES. PRECIPITABLE
WATER VALUES ARE A LITTLE HIGHER THAN YESTERDAY...WHICH COMBINED
WITH SLOWER STORM MOTION /10-15KTS/ COULD LEAD TO LOCALLY HEAVILY
RAINFALL. TEMPS TODAY WILL CONTINUE TO BE VERY WARM WITH 30C 850MB
STICKING AROUND FOR ANOTHER DAY. WINDS ARE DIFFICULT TO PIN DOWN AT
THE MOMENT DUE TO A COMPLEX SURFACE PATTERN...THOUGH GOOD CONFIDENCE
IN SOUTHERLY STRONG WINDS GUSTING TO 35MPH IN SOUTHERN PARTS OF THE
CWA. FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON...SEE FIRE
WEATHER DISCUSSION FOR DETAILS.
TONIGHT...STORMS MAY CONTINUE FOR A FEW HOURS INTO THE OVERNIGHT
HOURS AS THE LOW LEVEL JET DEVELOPS...THUS IMPROVING WIND SHEAR
CONDITIONS FOR EXISTING STORMS. GFS DEPICTS A STRONG SHORTWAVE
MOVING EAST FROM EASTERN COLORADO INTO THE CENTRAL HIGH
PLAINS...THOUGH AM SIDING WITH ALL OTHER GUIDANCE INDICATES THAT IT
WILL BE WEAKER THAN CURRENTLY DEPICTED. WINDS BECOME LIGHT AND
VARIABLE.
TOMORROW...UPPER LEVEL RIDGE BREAKS DOWN ACROSS THE MIDWEST WHILE
LOCALLY A THE LOW PRESSURE IN EASTERN COLORADO REDEVELOPS A BIT
FURTHER SOUTH. TEMPS LOOK BE COOLER GIVEN 850MB TEMPS IN THE LOWER
20S...WHICH GIVES HIGHS BACK IN THE 80S FOR A CHANGE...THOUGH STILL
ABOVE NORMAL. SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN TOMORROW AS
STORMS FIRE ALONG WHAT WILL THEN BE A STATIONARY BOUNDARY. BELIEVE
THREATS WILL REMAIN SIMILAR TO TODAY...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 146 PM MDT FRI JUN 14 2013
UPPER FLOW WILL BE NORTHWEST THROUGH MONDAY ACROSS THE CENTRAL
PLAINS WITH A RIDGE OVER THE ROCKIES. SURFACE HIGH PRESSURE WILL BE
OVER THE CENTRAL PLAINS THROUGH THE PERIOD WITH A FRONT DRAPED
ACROSS THE SOUTHERN PORTION OF THE FA.
A SHORTWAVE WITH GOOD DYNAMICS WILL MOVES ACROSS THE FA SATURDAY
NIGHT. A FRONT WILL BE ACROSS THE MID SECTION OF THE FA SATURDAY
EVENING. THERE WILL BE PLENTY OF CAPE (2000-2400 J/KG). STORMS
SHOULD INITIATE ALONG THE FRONT AND MOVE NORTHEAST. STORMS WILL HAVE
A GOOD CHANCE TO BECOME SEVERE WITH AROUND 40KTS OF SHEAR.
PLAN TO CONTINUE CHANCE POPS FOR SUNDAY AFTERNOON/NIGHT AS THE NEXT
SHORTWAVE MOVES INTO THE AREA. HIGH CAPE VALUES AND SHEAR OF AROUND
35KTS WILL PROVIDE SEVERE POTENTIAL. STORMS SHOULD INITIATE ON THE
FRONT ACROSS THE SOUTHERN FA AND THEN MOVE NORTHWARD WITH THE FRONT
ACROSS THE FA DURING THE AFTERNOON AND NIGHT.
UPSLOPE WIND WILL CREATE CONVERGENCE ACROSS THE HIGHER TERRAIN OF
COLORADO MONDAY AFTERNOON. PLAN TO GO WITH A CHANCE OF THUNDERSTORMS
ACROSS EASTERN COLORADO WITH NIL CHANCES EAST OF THE COLORADO BORDER
FOR THE AFTERNOON.
MIN TEMPERATURES WILL RANGE FROM THE UPPER 50S TO THE MID 60S
SATURDAY NIGHT AND SUNDAY NIGHT. MAX TEMPERATURES WILL BE IN THE
UPPER 80S TO 90 SUNDAY COOLING INTO THE MID 80S MONDAY.
IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...A RIDGE OVER THE
ROCKIES WILL MOVE INTO THE PLAINS WEDNESDAY. THE RIDGE WILL MOVE
QUICKLY EAST WITH SOUTHWEST FLOW THURSDAY AND FRIDAY. NUMEROUS
SHORTWAVES COME THROUGH THE FLOW THROUGH WEDNESDAY. POPS WILL BE
CHANCE FOR MONDAY NIGHT THROUGH WEDNESDAY NIGHT. POPS WILL BE NIL
THURSDAY AND FRIDAY. MIN TEMPERATURES WILL RANGE IN THE LOWER TO
UPPER 60S. MAX TEMPERATURES WILL BE IN THE MID TO MID 80S THROUGH
WEDNESDAY WITH LOWER TO MID 90S THURSDAY AND FRIDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1212 PM MDT FRI JUN 14 2013
VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH A
BRIEF PERIOD OF IFR POSSIBLE...AT BOTH GLD AND MCK. THUNDERSTORMS
EXPECTED TO DEVELOP THIS AFTERNOON AND INTO THIS EVENING...WITH
HIGHEST CONFIDENCE AT GLD. LOW CONFIDENCE IN WIND DIRECTIONS OVER
THE NEXT 6-12 HOURS DUE TO COMPLEX SURFACE PATTERN ACROSS THE
REGION...WHICH ARE ONLY COMPLICATED FURTHER BY THE POSSIBILITY OF
THUNDERSTORM OUTFLOW WINDS. GENERALLY BREEZY WINDS THIS AFTERNOON
OUT OF THE NORTHWEST...BUT LOCAL CONDITIONS WILL VARY AS
THUNDERSTORMS DEVELOP. VIS MAY BE REDUCED TO MVFR AT TIMES DUE TO
BLOWING DIRT FROM STORMS...BUT OTHERWISE VFR CONDITIONS WILL
PREVAIL.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ028-029-041-042.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JJM
LONG TERM...FS
AVIATION...JJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT FRI JUN 14 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT FRI JUN 14 2013 /1153 AM CDT FRI JUN 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE REGION EARLY THIS AFTERNOON...WITH THE HIGHEST CHANCE FOR AREAS NORTH OF A LINE FROM SHARON SPRINGS TO HILL CITY. SOME OF THESE STORMS WILL BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY HAZARDS. VISIBILITY MAY BRIEFLY BE REDUCED TO A MILE DUE TO BLOWING DIRT FROM THUNDERSTORM WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. EXTREME FIRE WEATHER CONDITIONS EXPECTED FOR LOCATIONS ROUGHLY ALONG AND SOUTH OF A TRIBUNE TO RUSSELL SPRINGS TO GOVE LINE. WINDS WILL GUST TO 35 MPH WITH RELATIVE HUMIDITY NEAR 18 PERCENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED FROM SATURDAY THROUGH WEDNESDAY NIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JJM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT FRI JUN 14 2013
KSZ004-142045-
NORTON-
313 PM CDT FRI JUN 14 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN NORTON COUNTY IN NORTHWEST KANSAS...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF REAGER...MOVING NORTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
PEOPLE IN NORTHWESTERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3986 10018 4001 10018 4001 10017 4001 9969
4000 9969
TIME...MOT...LOC 2013Z 236DEG 18KT 3996 10009
MOOREThe Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
9 thunderstorm wind, 5 hail. Local standard time, as filed.
Estimated quarter size hail and wind gusts to 60 mph. Visibility briefly reduced to near zero.
Estimated quarter size hail and wind gusts to 60 mph. Visibility briefly reduced to near zero.
Time estimated from radar. Wind blew shingles and pieces off a gazebo. Some power lines down. A tin shed roof was blown off toward the northwest.
Hail began as dime to quarter size but increased to ping pong ball size.
Employee estimated peak winds around 60 mph.
Two-inch diameter branches down in Brewster. Time estimated from Doppler radar.
Observation taken at the water treatment plant.
Spotter estimated peak wind gust of at least 60 mph with a live 6-inch diameter tree branch down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452821, 454130, 454131, 454132, 454126, 454127, 454133, 454135, 454128, 454136, 454138, 454129, 454139, 454141.